Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 20, NWS Wilmington, NC

June 6, 2023New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Jun 6, 2023, 4:20 AM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Jun 6, 2023, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 6, 2023, 4:20 AM EDT (08:20 UTC)
In effect from
Jun 6, 2023, 6:00 AM EDT
Expired
Jun 6, 2023, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

919 
WHUS42 KILM 060820
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
420 AM EDT Tue Jun 6 2023

NCZ106-108-SCZ054-056-070000-
/O.NEW.KILM.BH.S.0020.230606T1000Z-230607T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
420 AM EDT Tue Jun 6 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong south to north longshore current. There is also a
  Moderate Risk of rip currents expected along the coastal Pender
  and New Hanover County beaches.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

IGB
1 follow-up statement
648 
WHUS42 KILM 061854
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
254 PM EDT Tue Jun 6 2023

NCZ107-070300-
/O.NEW.KILM.CF.Y.0045.230607T0300Z-230607T0700Z/
Inland New Hanover-
254 PM EDT Tue Jun 6 2023

...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
3 AM EDT WEDNESDAY...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...From 11 PM this evening to 3 AM EDT Wednesday.

* IMPACTS...The lowest portions of USS North Carolina Road and 
  Battleship Road begin to observe minor coastal flooding. Water 
  begins to spread out of storm drains onto Water Street just 
  south of Market Street in downtown Wilmington.

* ADDITIONAL DETAILS...Affected areas listed are based on 
  average tide conditions. Additional locations may experience 
  flooding during periods of heavy rainfall, high winds, or 
  other factors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 07/01 AM     5.7        1.0        0.7       N/A     Minor    
 07/01 PM     4.5       -0.2        0.6       N/A      None    
 08/02 AM     5.5        0.8        0.6       N/A     Minor    
 08/02 PM     4.8        0.1        0.8       N/A      None    
 09/03 AM     5.6        0.9        0.8       N/A     Minor

&&

$$

NCZ106-108-SCZ054-056-070000-
/O.CON.KILM.BH.S.0020.000000T0000Z-230607T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
254 PM EDT Tue Jun 6 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong south to north longshore current. There is also a
  Moderate Risk of rip currents.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 6, 3:55 AM EDT, 25 minutes earlier.

Area forecast discussion, Jun 6, 3:55 AM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
355 AM EDT Tue Jun 6 2023

.SYNOPSIS...
Temperatures continue to warm with a slight chance of a storm
today, particularly closer to the coast. Shower and thunderstorm
chances get even better Wednesday ahead of a cold front. After
a brief cooldown Thursday, temperatures will climb back to
normal through the remainder of this week. The next cold front
should bring better rain chances Sunday and Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Water vapor satellite and associated surface observations show
a clear boundary pushing into the southern extent of the
Appalachians this morning, muddied by ongoing outflows from
previous convection and terrain interactions. Equivalent
potential temperature in conjunction with low level winds give
the best generalized look at this surface feature this morning.
This boundary will generate thunderstorms in western and central
SC this afternoon which is likely to bring outflow-driven
showers and shallow convection to the area this evening. Prior
to the arrival of this outflow, diurnal storms are possible with
daytime highs in the upper 80s.

Dry air above the LFC (and within the boundary layer) will likely
limit un-organized convection on a large scale this afternoon.
A few storms are possible near and south of the Grand Strand
where sufficient surface based instability will develop and mid
level moisture will be advecting ahead of an upper level trough.
Convergence along the sea breeze may also provide an
opportunity for storms courtesy of the added moisture and lift.

Shear appears limited this afternoon as BRN in this area is
expected to be well over 80 even with the modest instability.
Despite the lack of shear, dry air aloft and within the boundary
layer may allow storms to become capable of a damaging wind
gust or hail this afternoon. The primary threat of severe
weather appears to be an isolated damaging wind gust with BL
profiles boasting DCAPE values above 1,000 J/kg. Severe weather
chances appear to remain south of the Grand Strand. Given the
dry air aloft and weak shear, severe weather chances appear Low.

This evening, a better forced area of convection may remain in
tact as it approaches the coast from earlier storms over western
and central SC. By the time it reaches the coast, most of the
activity should be elevated, but don't be surprised to see
localized heavy rain and lightning over areas of SC.

Remaining cool overnight with cloud cover to the south keeping
temperatures a few degrees warmer than areas to the north.
Patchy fog is possible, especially near bodies of water and
areas that receive any rain. Overnight lows range between mid
and upper 60s to the south, to low 60s to the north.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Big upper low continues to spin over New England through this
period. Scattered showers and thunderstorms still possible
during the day Wednesday, particularly closer to the coast,
where instability is better. However, the chances have backed
off just a tad, with the area being caught in some quasi-zonal
flow for most of the day. This has cut off some of the vorticity
seen in previous forecasts, and moisture doesn't look quite as
sporty as it did before. Still on track to have a stronger
shortwave associated with the main trough swing southward
Wednesday night into Thursday, which pushes a cold front through
the area. Rain chances kick up considerably Wednesday night,
and there is some evidence that instability gets better, though
it doesn't match the ideal diurnal trends. Best part of the
setup is the deep layer shear, which seems to linger mostly in
the 30-35kt range. Isolated strong to severe winds are possible
with these storms Wednesday evening, though it's certainly not a
slam dunk. SPC has highlighted our area in the "Marginal Risk"
(threat level 1/5) category for awareness. Highs Wednesday in
the upper 80s to near 90 inland, mid 80s at the coast. Lows
Wednesday night in the lower 60s.

Most of the activity should push offshore by Thursday morning,
with only some lingering moisture bringing along some possible
showers throughout the day. Forecast starts to dry out by
Thursday afternoon/evening, as high pressure from the upper
Midwest shifts southeastward. Cooler air lowers highs to near
80, with lows in the upper 50s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Drying and warming trend still looks like the theme for the
weekend, which I know many of us are happy to see after the last
3 or 4 weekends being ruined by rain and cool temps. High
pressure sticks around and gradually moves offshore by Saturday,
with the airmass moderating throughout. Highs in the low-to-mid
80s Friday escalate to near 90 inland and mid 80s at the coast
by Sunday. Dewpoints crash into the 40s and 50s Friday and
Saturday, which is a rare and welcomed sight as we near mid-
June. Rain and thunderstorm chances are on the rise again by
Sunday night into Monday, with the next low pressure and
associated frontal system threatening the area.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
High confidence VFR this morning. Could see FEW/SCT clouds as
residual outflows and lingering showers pass of to our south and
west. Retained PROB30 for this afternoon's convective chances
at most terminals although latest model guidance suggests SC
terminals will have the best chance of showers and storms. IFR
chances appear to be Low over the next 24 hours.

Extended Outlook...Mainly VFR conditions are expected Wednesday
through Saturday.

&&

.MARINE...
Through Tonight...A weak boundary will approach the area today,
bringing warmer temperatures and breezy southerly winds. Expect
S winds at 15-20 knots with brief gusts up to 25 knots this
afternoon. Convection near the coast this afternoon may produce
lightning and locally higher winds and seas. S winds become SW
this evening as the weak trough moves offshore, generating
widespread convection overnight. Seas generally 2-4 feet today,
becoming 3-5 late tonight.

Wednesday through Saturday...Gradient tightens ahead of a cold
front Wednesday, allowing southwesterly winds to gust up to
20kts, particularly near the northeast South Carolina coastal
waters. This brings along 2-4ft seas, with a couple 5ft waves
possible out 20nm from shore. Winds veer northwest after the
frontal passage by early Thursday morning, decreasing to near
10kts. From there, winds vary from northwesterly to westerly
through midday Saturday, before finally going more southerly.
Seas decrease to 2-3ft after frontal passage Thursday, and then
to 1-2ft for Friday and Saturday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...21
SHORT TERM...IGB
LONG TERM...IGB
AVIATION...21
MARINE...IGB/21
Hazardous weather outlook, Jun 6, 3:12 AM EDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
312 AM EDT Tue Jun 6 2023

NCZ106-108-070715-
Coastal Pender-Coastal New Hanover-
312 AM EDT Tue Jun 6 2023

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-070715-
Inland New Hanover-
312 AM EDT Tue Jun 6 2023

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Minor coastal flooding is possible with this evening's high tide.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Minor coastal flooding may continue through the middle portion of
this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-110-SCZ017-023-024-032-033-039-054>056-058-
059-070715-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
312 AM EDT Tue Jun 6 2023

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-070715-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
312 AM EDT Tue Jun 6 2023

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

21

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 2:54 PM EDTCoastal Flood AdvisoryILMNew Hanover12 hr
Jun 6, 7:36 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus23 min
Jun 6, 4:57 PM EDTSpecial Weather StatementILMDillon48 min
Jun 6, 5:00 PM EDTSevere Thunderstorm WarningILMDarlington, Dillon, Marion, Marlboro45 min
Jun 6, 6:14 PM EDTSpecial Weather StatementILMDillon46 min
Jun 6, 7:16 PM EDTSpecial Weather StatementILMHorry29 min

Nearby

Beach Hazards Statements in North Carolina, 2023Beach Hazards Statements in South Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.